Hail, Llano
- When
- March 25, 7:45 PM CST to 7:55 PM CST
- Where
- Llano County, 10 mi W of Llano
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 30.750, -98.833
14 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 25, 2:49 PM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
249 PM CST FRI MAR 25 2005
.DISCUSSION...
COLD FRONT HAS STALLED ACROSS NORTHERN HILL COUNTRY. ELEVATED
CONVECTION FIRING NEAR AND NORTH OF THE FRONT. INCLUDED LOW POPS
EXTREME NORTH FOR THIS EVENING. ON THE PLUS SIDE...FRONT DRIFTING NORTH
AND STORM MOVEMENT TO THE NE SUGGESTS LIMIT DEVELOPMENT OR TIME IN THE CWA.
HOWEVER...A FEW STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE. POPS INCREASE SOMEWHAT LATER TONIGHT AND
SATURDAY AS FRONT MOVES THROUGH THE REGION BUT MOISTURE QUITE LIMITED WEST.
COOLER SATURDAY NIGHT AND EASTER SUNDAY. DRY AND WARMER MONDAY THROUGH
WEDNESDAY. A WEAK FRONT THURSDAY SHOULD MOVE THROUGH DRY AND BRING ONLY
MINOR COOLING.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 59 74 46 66 / 20 30 30 10
AUSTIN BERGSTROM INTL AIRPORT 61 74 46 67 / 20 30 30 10
DEL RIO INTL AIRPORT 58 81 48 73 / 10 10 10 0
SAN ANTONIO INTL AIRPORT 62 79 47 66 / 20 30 10 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH IN EFFECT FROM NOON UNTIL 6 PM CST SATURDAY
FOR THE FOLLOWING ZONES...DIMMIT...EDWARDS...KINNEY...
MAVERICK...REAL...UVALDE...VAL VERDE...AND ZAVALA.
&&
03/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 220 PM CST FRI MAR 25 2005 TXZ171>173-183>194-202>209-217>225-228-261200- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 220 PM CST FRI MAR 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO EARLY SATURDAY MORNING ACROSS THE HILL COUNTRY AND ADJACENT NORTHEAST COUNTIES OF SOUTH CENTRAL TEXAS. A COLD FRONT HAS STALLED ACROSS THE HILL COUNTRY AND THIS FEATURE WILL BE THE FOCUS OF INITIAL THUNDERSTORM DEVELOPMENT. AN APPROACHING UPPER LEVEL STORM SYSTEM WILL INTERACT WITH GULF MOISTURE THAT IS INCREASING SOUTH OF THE STALLED FRONTAL BOUNDARY. A FEW STORMS MAY BECOME SEVERE ACROSS THE HILL COUNTRY WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED TORNADO IS ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 525 PM CST FRI MAR 25 2005 TXZ171>173-183>194-202>209-217>225-228-260900- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 525 PM CST FRI MAR 25 2005 ...WEATHER CHANGES COMING AGAIN THIS WEEKEND... THE WARM AFTERNOON TODAY...FRIDAY...WILL BE FOLLOWED BY FIRST AN INCREASING CHANCE OF SHOWERS OR THUNDERSTORMS OVER PARTS OF THE HILL COUNTRY TO PARTS OF CENTRAL TEXAS THIS EVENING...AND THEN AN INCREASING CHANCE OF RAIN...SHOWERS OR THUNDERSTORMS EARLY SATURDAY MORNING THROUGH THE DAY SATURDAY...AHEAD OF AND ALONG A COLD FRONT. THE COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA SATURDAY AFTERNOON AND EVENING...BRINGING MUCH COOLER CONDITIONS WITH NORTH WINDS AT 15 TO 25 MPH. INITIALLY THERE WILL BE A CHANCE OF RAIN AFTER THE WIND SHIFT...HOWEVER CONDITIONS ARE EXPECTED TO DRY UP BY SATURDAY EVENING. DRIER CONDITIONS ARE EXPECTED SATURDAY NIGHT AND SUNDAY...IN WAKE OF THE COLD FRONT. LOWS IN THE 40S ARE EXPECTED SUNDAY. HIGHS SUNDAY ARE EXPECTED TO BE IN THE 60S...WITH AROUND 70 TO LOW 70S NEAR THE RIO GRANDE. MOSTLY CLEAR SKIES AND UNSEASONABLY COOL CONDITIONS ARE EXPECTED SUNDAY NIGHT AND MONDAY MORNING...WITH LOWS IN THE 30S OVER THE HILL COUNTRY TO PARTS OF CENTRAL TEXAS TO THE UPPER 30S TO LOW 40S OVER PARTS OF SOUTH CENTRAL TEXAS. SUNNY AND PLEASANT CONDITIONS ARE EXPECTED MONDAY WITH HIGHS IN THE 70S...AND AROUND 80 TO LOW 80S NEAR THE RIO GRANDE. ADDITIONAL STATEMENTS WILL BE ISSUED AS NECESSARY. FOR THE LATEST UPDATES VISIT OUR WEB PAGE AT: HTTP://WWW.SRH.WEATHER.GOV/EWX.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 625 PM CST FRI MAR 25 2005 TXZ171>173-183>194-202>209-217>225-228-260700- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 625 PM CST FRI MAR 25 2005 ...SEVERE THUNDERSTORM WATCH FOR GILLESPIE...LLANO...BURNET...AND WILLIAMSON COUNTIES UNTIL 1 AM CST SATURDAY MORNING... ...WEATHER CHANGES COMING AGAIN THIS WEEKEND... AN INCREASING CHANCE OF THUNDERSTORMS OVER PARTS OF THE HILL COUNTRY TO PARTS OF CENTRAL TEXAS IS EXPECTED THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE OVER GILLESPIE...BURNET...LLANO...AND WILLIAMSON COUNTIES. AN INCREASING CHANCE OF RAIN...SHOWERS OR THUNDERSTORMS IS EXPECTED AGAIN EARLY SATURDAY MORNING THROUGH THE DAY SATURDAY...AHEAD OF AND ALONG A COLD FRONT. THE COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA SATURDAY... BRINGING MUCH COOLER CONDITIONS WITH NORTH WINDS AT 15 TO 25 MPH. INITIALLY THERE WILL BE A CHANCE OF RAIN AFTER THE WIND SHIFT...HOWEVER CONDITIONS ARE EXPECTED TO DRY UP BY LATE SATURDAY OR SATURDAY EVENING. DRIER CONDITIONS ARE EXPECTED SATURDAY NIGHT AND SUNDAY...IN WAKE OF THE COLD FRONT. LOWS IN THE 40S ARE EXPECTED SATURDAY NIGHT. HIGHS SUNDAY ARE EXPECTED TO BE IN THE 60S...WITH AROUND 70 TO LOW 70S NEAR THE RIO GRANDE. MOSTLY CLEAR SKIES AND UNSEASONABLY COOL CONDITIONS ARE EXPECTED SUNDAY NIGHT AND MONDAY MORNING...WITH LOWS IN THE 30S OVER THE HILL COUNTRY TO PARTS OF CENTRAL TEXAS TO THE UPPER 30S TO LOW 40S OVER PARTS OF SOUTH CENTRAL TEXAS. SUNNY AND PLEASANT CONDITIONS ARE EXPECTED MONDAY WITH HIGHS IN THE 70S...AND AROUND 80 TO LOW 80S NEAR THE RIO GRANDE. ADDITIONAL STATEMENTS WILL BE ISSUED AS NECESSARY. FOR THE LATEST UPDATES VISIT OUR WEB PAGE AT: HTTP://WWW.SRH.WEATHER.GOV/EWX.
The national radar mosaic for the moment the first event began.
14 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail at Lago Vista.
On the evening of March 25, the most destructive hailstorm in ten years struck the greater Austin Area. The total damage to homes, vehicles, businesses and property has been estimated at over $100 million. This is the greatest amount of damage due to a hailstorm since of March 25, 1993, when $125 million of damage occurred. The event began as two apparent supercells located near Marble Falls and Round Mountain merged into a line of thunderstorms as they moved eastward into Travis County. This new line stretched from near Lago Vista on the north edge, across Lake Travis and Lakeway, to near Bee Cave. The storm began producing hail up to golfball-size at Lake Travis and Lakeway between 2108 CST and 2015 CST. At the same time, near the mid part of the line, a combination of large hail and damaging winds struck near FM620 and Anderson Mill Road. The storm knocked out power to 5000 homes from northwest Austin to the Oak Hills area. As the hailstorm crossed the central and south portions of the city between 2125 CST and 2140 CST, it shattered windows in hundreds of homes and thousands of cars, as well as denting thousands of cars. By 2140 CST, the storm was on the southeast side of the city, producing hail up to 2 inches in diameter at the Travis County Exposition Center. The storm continued on toward Manor, producing 1 inch hail in 3 to 6 inch drifts in the Manor area, just prior to producing an F1 tornado. All through the life of the storm system, the greatest damage was reported along it's south end.
Hail at Lake Travis.
Hail at Lakeway.
Hail at Anderson Mill and FM620
Severe winds at Anderson Mill and FM620.
Hail in the Great Hills area.
Hail at Loop 360 and FM2222.
Hail at MoPac and Duval.
Hail at Camp Mabry.
Hail at Manor Road and Airport Blvd.
Hail at the Travis County Exposition Center.
Hail up to an inch in diameter was deposited east of Manor in drifts 3 to 6 inches deep.
An NWS survey showed that the general area from near the town of Manor, across the community of Littig, to approximately 4 miles southwest of Elgin had been struck by a combination of severe thunderstorm winds, rain and hail. In addition, a narrow corridor of spotty and more intense damage to homes, trees and buildings suggested that a tornado had struck near 9:50 pm on Balderstadt Road about 1 mile northwest of Littig. The conclusion was supported by the fact that debris in a small confined area of homes as well as mobile homes and outbuildings was scattered in all four cardinal directions, indicating it could not have been part of a downburst. The path length in this touchdown would have been less than a quarter mile. The damage was rated F0.From that point eastward, through the community of Littig to near Elgin, the damage was general widespread and had been laid down in a single direction toward the east. This was the same direction in which the supercell storm was moving. However, damage in the east part of Littig was again concentrated with the debris laid down in many different directions. Many of the Littig residents reported that the high winds struck and then was followed by the "sound of a freight train." One resident reported that his ears popped just in advance of the worst damage. These reports, along with the shape and nature of damage indicated that part of the damage in the east section of Littig was due to a second touchdown of the same tornado. This location would be about 1 mile east of the first touchdown. The time of the strike is estimated as 2156 CST. The tornado continued on the ground for approximately one half mile where it struck a mobile home along its side, rolled it into a second mobile home, destroying the first mobile home. Evidence showed that the first mobile home had actually been tied down with straps, but that the straps had not prevented it being moved. The straps were still in place and anchored in spite of the fact that the mobile home was gone. Remnants of the first mobile home appear to have prevented major damage to the second mobile home. This damage was rated as F1. In all, it was miraculous that so many large pieces of tin, wood and metal had been ripped from homes and structures and thrown around the area, driven into the ground, wrapped around trees and poles, and yet not a single injury.
As the severe line of thunderstorms moved eastward, they produced winds that uprooted trees both to the east and the west of SH95, south of the town of Elgin.
A second tornado descended from the same south end of the line of thunderstorms that had produced the Littig tornado. This touchdown was around 2 miles east of Littig, in Bastrop County, where the Old Shiloh Baptist Church and the new Shiloh Baptist Church both sustained considerable exterior and roof damage. The location is just east of County Line Road and just south of Voelker Lane. This touchdown would have been very brief, less than one quarter mile in length. It was timed near 2202 CST and was rated as F0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441468, 5441469, 5441470, 5441558, 5441471, 5441559, 5441560, 5441665, 5441561, 5441562, 5441563, 5441564, 5441565, 5441566, 5441567, 5441568, 5441664, 5441663.